Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 272, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 17, 2015, 8:33 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2015, 8:33 PM CDT (01:33 UTC)
- Expired
- Sep 17, 2015, 9:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 6:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2776 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
965
WUUS53 KEAX 180133
SVREAX
KSC005-043-180230-
/O.NEW.KEAX.SV.W.0272.150918T0133Z-150918T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT THU SEP 17 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DONIPHAN COUNTY IN NORTHEASTERN KANSAS...
NORTHWESTERN ATCHISON COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 930 PM CDT
* AT 832 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROBINSON TO NEAR WHITING...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATCHISON...HIGHLAND...TROY...LANCASTER...MUSCOTAH...DENTON...
SEVERANCE...HURON...LEONA...BENDENA AND FANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3965 9556 3965 9534 3986 9534 3985 9494
3954 9523 3954 9557
TIME...MOT...LOC 0132Z 270DEG 24KT 3982 9539 3964 9563
HAIL...1.50IN
WIND...60MPH
$$
MJ3 follow-up statements
276
WWUS53 KEAX 180201
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
901 PM CDT THU SEP 17 2015
KSC005-043-180230-
/O.CON.KEAX.SV.W.0272.000000T0000Z-150918T0230Z/
DONIPHAN KS-ATCHISON KS-
901 PM CDT THU SEP 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN DONIPHAN AND NORTHWESTERN ATCHISON COUNTIES...
AT 901 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COUNTRY CLUB TO NEAR RUSHVILLE...MOVING EAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...LANCASTER...MUSCOTAH...DENTON...HURON AND BENDENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3965 9556 3965 9534 3977 9524 3977 9502
3954 9523 3954 9557
TIME...MOT...LOC 0201Z 270DEG 24KT 3982 9473 3964 9497
HAIL...1.25IN
WIND...60MPH
$$
MJ954
WWUS53 KEAX 180221
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT THU SEP 17 2015
KSC005-043-180230-
/O.CON.KEAX.SV.W.0272.000000T0000Z-150918T0230Z/
DONIPHAN KS-ATCHISON KS-
921 PM CDT THU SEP 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN DONIPHAN AND NORTHWESTERN ATCHISON COUNTIES...
AT 920 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANCASTER...OR
9 MILES SOUTHEAST OF HORTON...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...LANCASTER...MUSCOTAH AND HURON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3965 9556 3965 9534 3970 9530 3966 9513
3954 9523 3954 9557
TIME...MOT...LOC 0220Z 271DEG 18KT 3960 9536
HAIL...1.25IN
WIND...60MPH
$$
MJ160
WWUS53 KEAX 180231
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT THU SEP 17 2015
KSC005-043-180240-
/O.EXP.KEAX.SV.W.0272.000000T0000Z-150918T0230Z/
DONIPHAN KS-ATCHISON KS-
931 PM CDT THU SEP 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DONIPHAN AND
NORTHWESTERN ATCHISON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3965 9556 3965 9534 3970 9530 3966 9513
3954 9523 3954 9557
TIME...MOT...LOC 0226Z 270DEG 24KT 3960 9536
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:30 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Sep 17, 3:30 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT THU SEP 17 2015 .SHORT TERM...(This Evening through Friday Afternoon) Issued at 329 PM CDT THU SEP 17 2015 The stage is set for a pretty active period over the next 36-hours or so...let/s get right to it. Afternoon water vapor imagery showing the next in a series of Pacific northern stream waves digging through the Intermountain West...while the subtropical jet shows up quite nicely as well as eastern Pacific moisture continues to slowly advance northeast along the northern periphery of a well-entrenched upper ridge centered over Texas. All day...blended TPW percent of normal satellite imagery has shown a notable uptick in precipitable water values...with latest pics suggesting airmass currently in place is composed of values approaching 200% or normal for this time of year. Meanwhile closer to the surface...latest surface observations show main cold front sprawled out from north-central Kansas into southeastern Nebraska...with airmass south of the boundary composed of dewpoints in the upper 60s and lower 70s. For the most part...latest model solutions have support from afternoon water vapor trends in showing little if any definable shortwaves of interest that could lead to renewed convective development this afternoon. This doesn/t mean we/re out of the woods however. Following sunset...models quickly increase the low-level jet which should largely remain parallel to the incoming cold front overnight. Meanwhile to our southwest...models are in excellent agreement that a secondary sfc low will begin tracking northeast from the southern High Plains...which in effect will halt any southeastward progress of the cold front during the early morning hrs. With lack of any appreciable shortwaves overnight...convection should largely be supported by warm air advection processes and convergence in the left exit region of the low-level speed max. As such...overall concerns for well organized severe weather look low at this time...and agree with latest SPC Day 1 outlook which keeps bulk of severe treat off to our north. Despite this...models do generate convection along the boundary after 00z this evening...which remains a definite possibility considering the factors listed above. With such a moist airmass in place...any developing convection will be capable of heavy downpours and localized flooding cannot be ruled out. Main show expected to get underway tomorrow morning as sfc low continues to creep northeast and aforementioned northern stream wave approach. The combination of increasing height falls along with convergence along the boundary will initiate convection during the morning hours...initially across northern Missouri/far northeast Kansas...with eventual southeastward progression expected through the afternoon/evening hrs. With the wave approaching...much better wind fields will be in place for possible severe convection...with bulk shear vector orientation supporting possible supercell morphology during peak heating Friday afternoon. Steep low-level lapse rates and ample instability aloft will likely support large hail and damaging winds...however cannot rule out a brief tornado or two especially along any lingering outflow boundaries remaining in place from overnight convection. In addition...low-level winds expected to remain fairly stout through the day which will continue to transport moist unstable air northward. Couple this with what looks to be a weak warm front extending east from the northward lifting low pressure center...organized heavy rainfall cannot be ruled out. Was tempted to hoist a flash flood watch for areas along/north of the Missouri Rvr...but have elected to hold off until trends overnight become a little better established. Clouds from overnight precipitation may hinder the destabilization process which makes tomorrow/s forecast highly conditional...and thus of only marginal confidence. Will allow overnight shift to look at 00z model runs before making a final decision on any hydro related headlines. Front to plow through the area Friday night with precip chances gradually coming to an end from west to east through the early morning hrs. Drier air will quickly move into the area which will set the stage for a beautiful early fall weekend. .LONG TERM...(Friday Evening through Thursday) Issued at 329 PM CDT THU SEP 17 2015 As the cold front exits the CWA, the upper-level trough will continue to slide near the Great Lakes region as weak ridging will develop across the Northern Plains. At the surface, a large surface high will works its way through northwest Missouri and continue to build southward through Sunday. Surface temperatures will cool below seasonal norms behind the cold front through the weekend, particularly Saturday, with highs expected to top off in the low 70s. Another deepening trough will settle over northeast Missouri by Sunday evening. Any resulting convection with this feature looks to be limited to southern Missouri with the lingering surface high centered over northern Missouri. Southerly surface flow will return during the early week with a gradual warm-up expected as a result. Pressure falls over western Kansas and warm air advection over western Missouri may result in some overnight precipitation by the mid-week as the low-level jet increases. Otherwise, conditions will remain mostly dry with a building ridge in place over the Southern Plains. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 622 AM CDT THU SEP 17 2015 A conditional threat for convection exists later this evening as well advertised cold front sags south towards the area. For now...felt best to maintain a VCTS mention beginning at 4z under the assumption that updates can be sent if activity initiates beforehand. Otherwise...largely expect VFR conditions through the period with precip chances increasing after 15z when main cold front begins working through the area. Breezy southwest winds with gusts to 28 kts likely this afternoon before calming down later tonight as decoupling occurs. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...32 LONG TERM...Welsh AVIATION...32
Hazardous weather outlook, Sep 17, 5:10 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 510 AM CDT THU SEP 17 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 510 AM CDT THU SEP 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT, MAINLY ALONG AND NORTH OF INTERSTATE 70. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF HWY 36...WHERE GUSTY WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE FOR STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE FORECAST FOR FRIDAY...MAINLY IN THE EVENING THROUGH THE OVERNIGHT HOURS. STRONG WINDS AND HEAVY RAIN WILL BE THE PRIMARY CONCERNS, HOWEVER THERE COULD BE A FEW TORNADOES NEAR THE MISSOURI AND IOWA BORDER FRIDAY AFTERNOON AND EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 17, 6:48 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT THU SEP 17 2015 MOZ007-008-016-017-180030- PUTNAM MO-SULLIVAN MO-ADAIR MO-SCHUYLER MO- 648 PM CDT THU SEP 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SULLIVAN...SOUTHWESTERN SCHUYLER...SOUTHEASTERN PUTNAM AND NORTHERN ADAIR COUNTIES UNTIL 730 PM CDT... AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MILAN...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIRKSVILLE...MILAN...GREEN CITY...NOVINGER...GREENTOP... GREENCASTLE...POLLOCK...WORTHINGTON AND GREEN CASTLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHEASTERN MISSOURI. LAT...LON 4018 9245 4016 9317 4035 9335 4046 9264 TIME...MOT...LOC 2348Z 266DEG 37KT 4027 9310 MJ
Special weather statement, Sep 17, 7:45 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT THU SEP 17 2015
MOZ002-011-012-180130-
NODAWAY MO-ANDREW MO-HOLT MO-
745 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW...
SOUTHWESTERN NODAWAY AND HOLT COUNTIES UNTIL 830 PM CDT...
AT 745 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR NEAR MOUND CITY...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUND CITY...OREGON...MAITLAND...CRAIG...GRAHAM...BIG LAKE...
FORTESCUE AND BIGELOW.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MISSOURI.
LAT...LON 4025 9542 4021 9499 3995 9500 4006 9541
4007 9539 4010 9540 4012 9539 4013 9540
4014 9543 4017 9545
TIME...MOT...LOC 0045Z 279DEG 23KT 4015 9534
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 9:00 PM CDT | Special Weather Statement | EAX | Atchison | 45 min |
| Sep 17, 9:33 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 42 min |
| Sep 17, 10:05 PM CDT | Areal Flood Advisory | EAX | Atchison, Doniphan | 5 hr |
| Sep 18, 10:00 AM CDT | Flash Flood Watch | EAX | Atchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more | 11 hr |
| Sep 18, 5:54 PM CDT | Special Weather Statement | EAX | Miami | 36 min |
| Sep 18, 6:13 PM CDT | Tornado Warning | EAX | Miami | 32 min |
| Sep 18, 6:32 PM CDT | Tornado Warning | EAX | Miami | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.